Written by Nickolas Srica
The next couple of reviews will look at different authors making their case for why intravenous (IV) haloperidol (Haldol) should or should not be used in the emergency department setting.
Why does this matter?
We frequently encounter patients with agitation or refractory vomiting, and haloperidol is often a go-to drug. But is it the best option? Let’s start here with the case in favor of using IV haloperidol…
Good, good… let the Haldol flow through you…
The authors made these key arguments for why IV haloperidol is absolutely safe and should be used in the ED:
- Haloperidol has demonstrated efficacy in several conditions, including acute behavior control and agitation, cannabinoid hyperemesis, gastroparesis, and even abdominal pain.
- Despite prior FDA warnings about prolonged QT and the risk of torsades de pointes, evidence suggests IV administration is safe with appropriate dosing and risk factor consideration without the pain associated with intramuscular (IM) injections.
- A 2010 review of 70 case reports showed 97% of cases of QT prolongation had at least one other risk factor (age >65, female sex, cardiac disease/bradycardia, electrolyte disturbance, other QT-prolonging medications) with no cases <2 mg and with 80% of cases receiving >10 mg.
- A 2018 randomized controlled trial used up to 20 mg of IV haloperidol daily for delirium with no increased incidence of QT prolongation/torsades versus placebo.
- Benzodiazepines as an alternative are associated with respiratory depression, excessive sedation, and delirium exacerbation, and should be reserved for special populations (sympathomimetics, alcohol/benzodiazepine withdrawal).
- Elderly patients are at particular risk of adverse effects with benzodiazepines, and antipsychotics appear to be a better option in these cases.
- Droperidol is a great alternative but is not available everywhere.
- Prior trials have shown haloperidol to be superior to 8 mg IV ondansetron for cannabinoid hyperemesis, to reduce narcotics administered for abdominal pain, and to reduce pain/nausea in gastroparesis.
- Overall, IV haloperidol appears much safer than previously thought, though we should consider a baseline ECG in those with another risk factor (see above), or post-treatment if a higher dose (>5 mg) is administered.
Haloperidol May Be Safely Administered Intravenously in the Emergency Department. Annals of Emergency Medicine. 2023;81:95-96. doi: 10.1016/j.annemergmed.2022.07.004